MAUDE Adverse Event Report: MEGADYNE MEDICAL PRODUCTS, INC. E-Z CLEAN BLADE MOD 2.75IN; E-Z CLEAN BLADE MODIFIED 2.75 INCH

MEGADYNE MEDICAL PRODUCTS, INC. E-Z CLEAN BLADE MOD 2.75IN; E-Z CLEAN BLADE MODIFIED 2.75 INCH
Model Number 0012AM
Medical Device Problem Codes Arcing of Electrodes (2289); Human-Device Interface Problem (2949); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Partial thickness (Second Degree) Burn (2694); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/19/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Lot number was received and dhr is pending review.When the review is completed, a supplemental medwatch will be sent with a summary of the evaluation.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: could you please confirm what is the severity of the burn? (please see degrees of burns below and choose one).First degree burns are minor burns on the first layer of skin.The skin looks dry, redness, and may be swelling; no penetration or blisters.Second degree burn looks wet or moist.The burn site appears red, blistered, and may be swollen and painful.Third degree burn the burn site looks deep, whitening or blackened and charred.Besides the burn, did the patient experience any adverse consequence due to the issue? are there any anticipated long-term effects from the burn or injury? what is the current status of the affected (patient or user)? could you please provide photos of the burn?.
 
Event or Problem Description
It was reported that during a procedure of the excision of the theraglossal duct cyst.The surgeon was using the ultravac smoke evacuation pencil 211010ec with the 012am megadyne pencil tip.When the surgeon went to activate the device through an incision of roughly 2cm, the ultravac pencil was activate using the coag button on the cricoid cartilage the surgeon said the 012am pencil tip arced and a burn occurred roughly.5cm on the outside of the incision on the neck area.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 2/22/2022.Investigation summary: the product was returned to ethicon endo surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.During visual inspection found charred and melted on the very tip of the electrode.The most likely cause of this damage is the result of eschar tissue build up on the electrode.It is a known fact that the tip becomes hot upon activation and if eschar tissue build up were to exist it could become a glowing ember and with the right conditions such as an oxygen enriched environment or alcohol prep solutions, a burst of flames/flash "explosion" could occur.It was evident during the evaluation that ptfe coating was missing and the charring on the device, indicating that the tip had most likely been used for a long duration which would indicate the tip was extremely hot at the time of the event.It's suggested (and standard practice) that users can minimize the risk of flame/flash "explosion" to the tips by avoiding using damaged tips (insulation), excessive heat to the tip, use of a damp sponge to remove eschar build up on the tip and oxygen enriched environments.As part of ethicon endo surgery quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device and no non-conformances were identified.Additional information was requested, and the following was obtained: could you please confirm what is the severity of the burn? (please see degrees of burns below and choose one).Second degree burn looks wet or moist.The burn site appears red, blistered, and may be swollen and painful.Besides the burn, did the patient experience any adverse consequence due to the issue? no are there any anticipated long-term effects from the burn or injury? no what is the current status of the affected (patient or user)? discharged home with bacitracin could you please provide photos of the burn? no photos were taken.Were they touching or in close proximity of the target tissue when the arching occurred? approximately how far from the tissue was the end effector when it was activated when the arching was noticed? did the arch come from the tip or other location from the pencil? was there any damage to the ultra vac pencil or insulation noted? what was the esu generator used? what was the power setting? how was the patient grounded? answer = customer responded not knowing any additional info for the questions.

Brand Name
E-Z CLEAN BLADE MOD 2.75IN
Common Device Name
E-Z CLEAN BLADE MODIFIED 2.75 INCH
Manufacturer (Section D)
MEGADYNE MEDICAL PRODUCTS, INC.
11506 south state street
draper UT 84020
Manufacturer (Section G)
MEGADYNE MEDICAL PRODUCTS, INC.
Manufacturer Contact
kara ditty-bovard
11506 south state street
draper, UT 84020
6107428552
MDR Report Key13414065
Report Number1721194-2022-00006
Device Sequence Number14424735
Product Code GEI
UDI-Device Identifier10614559100103
UDI-Public10614559100103
Combination Product (Y/N)N
PMA/510(K) Number
K081791
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number0012AM
Device Catalogue Number0012AM
Device Lot Number211789
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/01/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/19/2022
Supplement Date Received by Manufacturer02/01/2022
Initial Report FDA Received Date02/01/2022
Supplement Report FDA Received Date02/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale